Alabama, 2012

Tornadoes and Hail in Alabama, March 2, 2012

March 2, 2012 · NWS BMX · 77 events in 24 counties and zones

On March 2, 2012, a strong cold front moved through Central Alabama. Severe thunderstorms developed along and ahead of this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
77

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On March 2, 2012, a strong cold front moved through Central Alabama. Severe thunderstorms developed along and ahead of this front. Some of these thunderstorms were supercells. These supercells produced damage across southern and eastern sections of the area. Damaging straight line winds, tornadoes, large hail and localized flooding occurred with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 2, 2:53 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 2, 2:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CST FRI MAR 2 2012

.DISCUSSION...

AS OF EARLY THIS AFTERNOON CONVECTION HAS BEEN OCCURRING ACROSS
PORTIONS OF NORTH ALABAMA...EASTERN MISSISSIPPI AND WESTERN
TENNESSEE. THESE STORMS ARE FORMING WELL AHEAD OF A COLD FRONT THAT
IS CURRENTLY LOCATED ALONG THE MISSISSIPPI RIVER. THESE
THUNDERSTORMS ARE FORMING IN A MOIST AND UNSTABLE BOUNDARY LAYER
WITH TEMPERATURES TODAY RISING UP INTO THE UPPER 70S AND LOWER 80S.
THE SOUNDING FROM BMX AT 18Z INDICATED NEARLY 1400 J/KG OF CAPE WITH
NO CAP TO LIMIT CONVECTION FROM FORMING THIS AFTERNOON AND EVENING.
WINDS ARE CURRENTLY SOUTHWEST ACROSS CENTRAL ALABAMA AHEAD OF THE
APPROACHING FRONT WILL CONTINUE TO MONITOR LOW LEVEL WIND FIELDS ANY
BACKING OF THE WINDS OVER THE NEXT FEW HOURS COULD INCREASE THE
LIKELIHOOD FOR TORNADIC SUPERCELLS. NEAR SUNSET THE LOW LEVEL WINDS
FIELDS BECOME MORE UNIDIRECTIONAL AS A SQUALL LINE FORMS ACROSS
CENTRAL ALABAMA.

LATEST MODELS MOVE THE COLD FRONT THROUGH CENTRAL ALABAMA BY 18Z
SATURDAY. A FEW SHOWERS COULD LINGER BEHIND THE FRONT INTO SATURDAY
NIGHT AND SUNDAY MORNING OVER PORTIONS OF SOUTHEASTERN ALABAMA AS
ANOTHER SHORTWAVE TROUGH MOVES THROUGH THE SOUTHEASTERN U.S. STRONG
COLD AIR ADVECTION AND CLEARING BEHIND THE FRONT WILL PUSH
TEMPERATURES INTO THE 30S ACROSS THE CENTRAL ALABAMA SATURDAY NIGHT
INTO SUNDAY MORNING. AS THE STRONG UPPER LEVEL JET EJECTS
NORTHEAST...HEIGHT RISES WILL OCCUR ACROSS THE SOUTHEASTERN U.S.
WITH UPPER LEVEL RIDGING BUILDING LATE WEEKEND AND INTO EARLY NEXT
WEEK. THIS PATTERN WILL LEAD TO TEMPERATURES NEAR NORMAL FOR THIS
TIME OF YEAR WITH LOWS IN THE UPPER 30 AND LOWER 40S AND HIGHS IN THE
UPPER 60S AND LOWER 70S. MODELS DIFFER ON WHEN THE NEXT SYSTEM WILL
IMPACT THE SOUTHEASTERN U.S. WITH THE GFS SHOWING A MORE PROGRESSIVE
UPPER LEVEL WAVE THAT WOULD IMPACT THE REGION ON WEDNESDAY. WHILE
THE ECMWF HAS A MUCH SLOWER SYSTEM AS THE UPPER LEVEL LOW CLOSES OFF
OVER THE DESERT SOUTHWEST AND SLOWLY PROGRESSES EASTWARD BRINGING
PRECIPITATION CHANCES ON FRIDAY. WILL CONTINUE TO MONITOR MODEL
TRENDS FOR PRECIPITATION CHANCES MID TO LATE NEXT WEEK.

ANDERSON

&&

.AVIATION...

18Z TAF DISCUSSION.

CEILINGS RISING TO VFR THIS AFTERNOON. WINDS FROM THE SOUTH AND
GUSTY TO NEAR 25 KTS AHEAD OF AN APPROACHING STORM SYSTEM. LATE
THIS AFTERNOON AND INTO THE EVENING...SCATTERED THUNDERSTORMS
WILL DEVELOP AHEAD OF A SQUALL LINE. AT THIS POINT...THE HEAVIEST
RAINFALL AND THUNDERSTORMS SHOULD FALL BETWEEN 23Z AND 06Z ACROSS
THE NORTH...AND IN THE EARLY MORNING HOURS NEAR MGM AND TOI.
TIMING WILL HAVE TO BE ADJUSTED AS THE ACTUAL STORMS BEGIN TO
DEVELOP.

AFTER THE MAIN CONVECTIVE LINE PUSHES THROUGH...STEADY LIGHT RAIN
IS EXPECTED THROUGH MUCH OF THE MID MORNING HOURS WITH SOME
IMPROVING CONDITIONS TO VFR POSSIBLE ACROSS THE NORTH BY LATE
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     46  53  33  58  38 / 100  30  10  10  10
ANNISTON    49  54  34  58  41 / 100  30  10  10  10
BIRMINGHAM  47  54  35  58  43 / 100  30  10  10  10
TUSCALOOSA  47  55  35  61  42 / 100  20  10  10  10
CALERA      49  54  35  59  43 / 100  30  10  10  10
AUBURN      57  60  36  59  41 /  80  60  30  10  10
MONTGOMERY  55  61  37  62  42 /  90  60  20  10  10
TROY        61  62  36  61  41 /  60  80  30  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALL OF CENTRAL ALABAMA.

&&

05/05/88
Hazardous weather outlook, Mar 2, 6:24 AM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 AM CST FRI MAR 2 2012

ALZ011>015-017>050-031230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
624 AM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHWEST
CENTRAL ALABAMA AHEAD OF AND ALONG A STRONG COLD FRONT...AND
CONTINUE THROUGH EARLY SATURDAY MORNING ACROSS THE SOUTHEAST. ALL
SEVERE WEATHER MODES WILL BE POSSIBLE...INCLUDING DAMAGING STRAIGHT
LINE WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. THE
HIGHEST THREAT AREA FOR TORNADOES WILL BE ALONG AND NORTH OF
INTERSTATE 20. THE SEVERE THREAT WILL END EARLY SATURDAY MORNING AS
THE FRONT EXITS TO THE SOUTHEAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THROUGH EARLY SATURDAY MORNING...SEVERE THUNDERSTORMS WILL BE
POSSIBLE SOUTH OF THE INTERSTATE 85 CORRIDOR...AHEAD OF AND ALONG A
STRONG COLD FRONT EXITING SOUTHEAST CENTRAL ALABAMA. ALL SEVERE
WEATHER MODES WILL BE POSSIBLE...INCLUDING DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL...ISOLATED TORNADOES...AND FLASH FLOODING.

A DRY AIRMASS WILL SPREAD ACROSS CENTRAL ALABAMA NEXT WEEK RESULTING
IN LOW RELATIVE HUMIDITY VALUES AND POSSIBLE CRITICAL FIRE WEATHER
CONDITIONS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NEEDED THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.

The radar

The Columbus AFB radar (KGWX), 73 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

50 hail, 18 thunderstorm wind, 8 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Tuscaloosa

When
March 2, 3:00 PM CST
Where
Tuscaloosa County, 1.5 mi SSE of New Lexington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.550, -87.660

Thunderstorm Wind, Pickens

When
March 2, 3:13 PM CST
Where
Pickens County, 0.69 mi N of Ethelsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.430, -88.220

Several trees and powerlines were blown down in the town of Ethelsville.

Hail, Fayette

When
March 2, 3:42 PM CST
Where
Fayette County, 0.69 mi N of Fayette
Measured
0.75 in hail
Reported by
Public
Coordinates
33.690, -87.830

Hail, Lamar

When
March 2, 3:48 PM CST
Where
Lamar County, Detroit
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.030, -88.170

Hail, Winston

When
March 2, 3:55 PM CST
Where
Winston County, Double Spgs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.150, -87.400

Hail, Tuscaloosa

When
March 2, 4:20 PM CST
Where
Tuscaloosa County, 12.17 mi E of Sterling
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.570, -87.370

Hail, Walker

When
March 2, 4:23 PM CST
Where
Walker County, 1.38 mi S of Jasper Walker Co Arp
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.850, -87.270

Thunderstorm Wind, Walker

When
March 2, 4:23 PM CST
Where
Walker County, 0.3 mi SW of Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.827, -87.284

Trees were blown down at the intersection of Alabama 269 and 24th Street.

Hail, Winston

When
March 2, 4:32 PM CST
Where
Winston County, 2.15 mi SSW of Haleyville
Measured
1 in hail
Reported by
Public
Coordinates
34.200, -87.630

Hail, Walker

When
March 2, 4:37 PM CST
Where
Walker County, 0.57 mi W of Sipsey
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.820, -87.090

Hail, Walker

When
March 2, 4:45 PM CST
Where
Walker County, 4.13 mi NNE of Empire
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.858, -86.986

Hail, Walker

When
March 2, 4:45 PM CST
Where
Walker County, 0.72 mi ENE of Flat Creek
Measured
1 in hail
Reported by
Public
Coordinates
33.656, -87.090

Hail, Blount

When
March 2, 4:56 PM CST
Where
Blount County, 3.32 mi SW of Blount Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.892, -86.835

Hail, Jefferson

When
March 2, 5:04 PM CST
Where
Jefferson County, 0.94 mi ESE of Mt Olive
Measured
0.75 in hail
Reported by
Public
Coordinates
33.674, -86.856

Hail, St. Clair

When
March 2, 5:37 PM CST
Where
St. Clair County, 0.24 mi ESE of Springville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.768, -86.466

Tornado, Lowndes

When
March 2, 5:53 PM CST to 6:15 PM CST
Where
Lowndes County, 3.5 mi NE of Braggs to 2.92 mi W of Tyson
Rating
EF1
Path length
17.64 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
32.086, -86.778

A tornado touched down in mainly hunting and forested lands just north of the Bragg community, where numerous soft and hardwood trees were snapped or uprooted. It then traveled northeast crossing Blue Hill Road, where one residence sustained minor roof damage; along with additional trees being either snapped or uprooted. Further northeast, the tornado crossed Alabama Highway 21 in the Beechwood Community, where the path width reached its maximum point. Multiple trees were uprooted and snapped, along with powerlines blown down and one large barn was completely destroyed. As the tornado tracked parallel to Alabama Highway 21, a home and large barn sustained significant roof and structural damage. Numerous outbuildings were destroyed and several pieces of large farm equipment were tossed approximately 100 yards. The tornado continued to the northeast just south of Hayneville, crossing County Roads 33 and 97, where additional trees were damaged along with one single family residence that sustained minor roof damage. The tornado began to weaken as it crossed Mimms Road and lifted near the intersection of County Road 26 and County Road 37.

Hail, Lamar

When
March 2, 6:12 PM CST
Where
Lamar County, 2.27 mi SSW of Detroit
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.998, -88.179

Thunderstorm Wind, Lamar

When
March 2, 6:12 PM CST
Where
Lamar County, 2.27 mi SSW of Detroit
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.998, -88.179

Trees were snapped and uprooted along County Road 8 at Highway 17, with several people trapped in a storm shelter.

Hail, Calhoun

When
March 2, 6:18 PM CST
Where
Calhoun County, 0.48 mi E of Wellington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.819, -85.892

Thunderstorm Wind, Marion

When
March 2, 6:23 PM CST
Where
Marion County, 2.07 mi S of Hamilton Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.100, -88.000

Trees were uprooted and fell on a house near the intersection of County Road 35 and Georgia Circle.

Hail, Blount

When
March 2, 6:27 PM CST
Where
Blount County, 1.8 mi S of Blountsville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.054, -86.584

Hail, Calhoun

When
March 2, 6:30 PM CST
Where
Calhoun County, 0.9 mi SE of Jacksonville
Measured
1 in hail
Reported by
Public
Coordinates
33.810, -85.760

Thunderstorm Wind, Marion

When
March 2, 6:30 PM CST
Where
Marion County, 0.69 mi N of Hamilton
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.140, -87.980

Several businesses along South Military Street suffered roof and sign damage, including significant shingle and tile damage to a hotel canopy.

Hail, Blount

When
March 2, 6:41 PM CST
Where
Blount County, 0.59 mi ENE of Clarence
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.083, -86.421

Hail, Bibb

When
March 2, 6:42 PM CST
Where
Bibb County, 0.69 mi S of Blocton Jct
Measured
1 in hail
Reported by
Public
Coordinates
33.210, -87.130

Hail, Walker

When
March 2, 6:45 PM CST
Where
Walker County, 1.38 mi S of Jasper Walker Co Arp
Measured
1 in hail
Reported by
Public
Coordinates
33.850, -87.270

Thunderstorm Wind, Bibb

When
March 2, 6:46 PM CST
Where
Bibb County, 0.52 mi NNW of Greenpond
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.227, -87.122

Trees were reported down, along with power outages, on Eastern Valley Road near the Tuscaloosa county line.

Hail, Tuscaloosa

When
March 2, 6:46 PM CST
Where
Tuscaloosa County, 1.5 mi SSE of Bucksville
Measured
1.75 in hail
Reported by
Public
Coordinates
33.250, -87.070

Hail, Winston

When
March 2, 6:46 PM CST
Where
Winston County, 1.93 mi S of Double Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.122, -87.398

Hail, Winston

When
March 2, 6:46 PM CST
Where
Winston County, Double Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.150, -87.400

Hail, Sumter

When
March 2, 6:49 PM CST
Where
Sumter County, 1.22 mi ENE of Bellamy
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.458, -88.111

Hail, Jefferson

When
March 2, 6:54 PM CST
Where
Jefferson County, 1.7 mi ENE of Mc Calla
Measured
1 in hail
Reported by
Public
Coordinates
33.339, -86.993

Thunderstorm Wind, Cleburne

When
March 2, 6:55 PM CST
Where
Cleburne County, 2.37 mi NNE of Cold Water
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.810, -85.430

Dozens of pine trees where snapped, along with a few trees uprooted, and one outbuilding was damaged in eastern Cleburne county. The damage was consistent with strong inflow winds on the south side of the storm, with maximum winds estimated to be 70 mph.

Thunderstorm Wind, Sumter

When
March 2, 6:55 PM CST
Where
Sumter County, 0.9 mi NE of Cuba
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.440, -88.370

A tin roof was blown off of a shed near the intersection of County Road 10 and Highway 11. The metal awning was also blown off of a mobile home near the intersection of Highway 1 and Sheepskin Road.

Thunderstorm Wind, Sumter

When
March 2, 6:57 PM CST
Where
Sumter County, 1.42 mi ENE of York
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.489, -88.298

Two trees were blow down in the town of York, with one tree blocking Highway 11 near Hill Hospital.

Hail, Walker

When
March 2, 7:00 PM CST
Where
Walker County, 3.77 mi WSW of Sipsey
Measured
1.25 in hail
Reported by
Public
Coordinates
33.808, -87.144

Hail, Jefferson

When
March 2, 7:00 PM CST
Where
Jefferson County, 0.75 mi SE of Brownville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.372, -86.922

Hail, Jefferson

When
March 2, 7:04 PM CST
Where
Jefferson County, 0.59 mi ENE of Bluff Park
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.404, -86.861

Hail, Jefferson

When
March 2, 7:04 PM CST
Where
Jefferson County, 0.58 mi E of Patton Chaple
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
33.380, -86.820

Hail, Jefferson

When
March 2, 7:04 PM CST
Where
Jefferson County, 0.58 mi E of Bluff Park
Measured
1.75 in hail
Reported by
Public
Coordinates
33.400, -86.860

Hail, Sumter

When
March 2, 7:04 PM CST
Where
Sumter County, 1.5 mi NNW of Livingston
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.600, -88.190

Hail, Jefferson

When
March 2, 7:09 PM CST
Where
Jefferson County, 2.4 mi SSW of Homewood
Measured
0.88 in hail
Reported by
Public
Coordinates
33.448, -86.786

Hail, Etowah

When
March 2, 7:15 PM CST
Where
Etowah County, Reece City
Measured
1 in hail
Reported by
Public
Coordinates
34.070, -86.030

Hail, Jefferson

When
March 2, 7:17 PM CST
Where
Jefferson County, 2.01 mi ENE of Red Gap Jct
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.542, -86.668

Hail, Jefferson

When
March 2, 7:24 PM CST
Where
Jefferson County, 2.52 mi ESE of Trussville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.607, -86.579

Hail, St. Clair

When
March 2, 7:33 PM CST
Where
St. Clair County, 1.34 mi WNW of Margaret
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.690, -86.470

Hail, St. Clair

When
March 2, 7:34 PM CST
Where
St. Clair County, 0.69 mi N of Odenville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.690, -86.400

Hail, Tuscaloosa

When
March 2, 7:35 PM CST
Where
Tuscaloosa County, 4.15 mi SSW of Samantha
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.370, -87.660

Hail, Tuscaloosa

When
March 2, 7:37 PM CST
Where
Tuscaloosa County, 2.82 mi SSW of Samantha
Measured
1 in hail
Reported by
State Official
Coordinates
33.380, -87.630

Hail, Cherokee

When
March 2, 7:43 PM CST
Where
Cherokee County, 0.57 mi E of Centre
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.150, -85.670

Hail, Marion

When
March 2, 7:45 PM CST
Where
Marion County, 1.34 mi ENE of Winfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.930, -87.800

Hail, Tuscaloosa

When
March 2, 7:50 PM CST
Where
Tuscaloosa County, 1.52 mi NE of Maxwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.098, -87.555

Thunderstorm Wind, Lamar

When
March 2, 8:07 PM CST
Where
Lamar County, 1.14 mi NE of Kennedy
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.591, -87.965

Trees were reported down near the intersection of County Road 2 and Highway 96.

Hail, Tuscaloosa

When
March 2, 8:07 PM CST
Where
Tuscaloosa County, 0.88 mi ENE of Samantha
Measured
1.75 in hail
Reported by
Public
Coordinates
33.423, -87.605

Hail, Winston

When
March 2, 8:13 PM CST
Where
Winston County, 1.85 mi ENE of Poplar Spgs
Measured
1 in hail
Reported by
Public
Coordinates
34.040, -87.370

Thunderstorm Wind, Winston

When
March 2, 8:13 PM CST
Where
Winston County, 2.8 mi SE of Poplar Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
34.000, -87.367

A few trees were reported down.

Hail, Walker

When
March 2, 8:21 PM CST
Where
Walker County, 1.51 mi NE of Sumiton
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.768, -87.035

Hail, Jefferson

When
March 2, 8:23 PM CST
Where
Jefferson County, 2.82 mi NNW of Sayre
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
33.760, -86.990

Multiple cars were damaged due to the hail.

Hail, Lamar

When
March 2, 8:25 PM CST
Where
Lamar County, 2.37 mi NNE of Millport
Measured
1.75 in hail
Reported by
Public
Coordinates
33.600, -88.060

Hail, Fayette

When
March 2, 8:28 PM CST
Where
Fayette County, 5.3 mi SE of Hubertville
Measured
1 in hail
Reported by
Public
Coordinates
33.770, -87.680

Hail, Jefferson

When
March 2, 8:33 PM CST
Where
Jefferson County, 1.34 mi WNW of Warrior
Measured
0.75 in hail
Reported by
State Official
Coordinates
33.830, -86.840

Tornado, Perry

When
March 2, 9:15 PM CST to 9:21 PM CST
Where
Perry County, 2.03 mi NE of Suttle to 4.2 mi SE of Perryville
Rating
EF1
Path length
5.1 mi
Path width
700 yd
Continued into
Dallas, Al (BMX)
Reported by
Emergency Manager
Coordinates
32.549, -87.153

A tornado touched down in rural southeast Perry County along Oscar Price Road, just northeast of Suttle. Dozens of trees were snapped or uprooted and one hunting camp mobile home was destroyed, as the tornado moved northeastward. The tornado crossed Oakmulgee Creek and moved into Northeast Dallas County, before eventually lifting in Autauga County.

Tornado, Dallas

When
March 2, 9:21 PM CST to 9:32 PM CST
Where
Dallas County, 4.01 mi NNW of Summerfield to 3.38 mi S of Plantersville
Rating
EF1
Path length
9.87 mi
Path width
600 yd
Continued into
Autauga, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
32.575, -87.071

A tornado initially touched down in rural southeast Perry County along Oscar Price Road, just northeast of Suttle. It followed a northeastward path through southeastern Perry County, before crossing the Oakmulgee Creek, moving into Dallas County. In this location, at least 1000 trees were snapped in a wide swath near County Road 282. The tornado proceeded to Paul M Grist State Park and blown out winds and tore shingles off at the park center. Additionally, two campers were toppled, and hundreds more trees were snapped. The tornado continued northeast toward Highway 22 and County Road 294, where a brick home sustained minor damage and hundreds more trees were snapped or uprooted. It continued to snap and uproot many more trees across northern Dallas County, before crossing into Autauga county, where it eventually lifted.

Tornado, Autauga

When
March 2, 9:32 PM CST to 9:37 PM CST
Where
Autauga County, 0.53 mi ENE of Vine Hill to 4.46 mi ENE of Vine Hill
Rating
EF1
Path length
3.93 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.622, -86.911

A tornado initially touched down in rural southeast Perry County along Oscar Price Road, just northeast of Suttle. It then tracked northeast across northern Dallas County, before crossing Mulberry Creek, moving into Autauga County. As it moved into Autauga County, just north of Vine hill, dozens of trees were snapped. It continued a short path, snapping a few more trees, before it lifted near County Road 31, just north of Bethel Grove.

Heavy Rain, Blount

When
March 2, 9:46 PM CST
Where
Blount County, 1.38 mi N of Blountsville
Reported by
Emergency Manager
Coordinates
34.100, -86.580

Minor flood was observed on Water Street, due to poor drainage in an urban area.

Tornado, Chilton

When
March 2, 10:01 PM CST to 10:11 PM CST
Where
Chilton County, 1.99 mi SSW of Verbena to 5.75 mi ENE of Mountain Creek
Rating
EF2
Path length
8.64 mi
Path width
700 yd
Continued into
Coosa, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
32.725, -86.536

A tornado touched down just west of Interstate 65, south of exit 200 in Chilton County. Here, a few trees were snapped or uprooted. It quickly strengthened and grew to its maximum width of 700 yards as it crossed County Road 502. The tornado moved east across US Highway 31 near the intersection with County Road 526, 1.5 miles south of Verbena. The tornado intensified to 125 mph and destroyed one home and caused significant damage to another, as well as mowing down hundreds of trees around the two homes. The tornado continued to snap and uproot trees as it neared County Road 524, where it also destroyed two single-wide manufactured homes and caused significant damage to two homes. A total of thirteen homes were damage or destroyed in and around Verbena. The tornado then crossed into Coosa County, before it eventually lifted.

Tornado, Coosa

When
March 2, 10:11 PM CST to 10:33 PM CST
Where
Coosa County, 2.62 mi WSW of Wetona to 2.73 mi E of Cottage Grove
Rating
EF0
Path length
19.61 mi
Path width
450 yd
Reported by
NWS Storm Survey
Coordinates
32.761, -86.394

A tornado touched down just west of Interstate 65, south of exit 200 in Chilton County. It took at northeastward path through southeastern Chilton County before crossing into Coosa County. It continued on a weaker path through south central Coosa County, and then crossed US 231 south of Pentonville, where a grove of pine trees were snapped. It continued across Alabama Highway 9, north of Nixburg, where it snapped a few pine trees. The tornado continued to weaken and dissipated south of County Road 63 in rural Coosa County northeast of Nixburg.

Thunderstorm Wind, Etowah

When
March 2, 10:32 PM CST
Where
Etowah County, 0.57 mi W of Attalla
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.020, -86.090

Dozens of trees were reported down in the downtown area of Attalla. In addition to the trees, several businesses and homes suffered damage; including significant wall and roof damage to several buildings.

Thunderstorm Wind, Jefferson

When
March 2, 10:40 PM CST
Where
Jefferson County, 0.69 mi N of Ayres
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.690, -86.680

A tree fell on a car at Dewey Heights Road and Hickory Trail.

Tornado, Tallapoosa

When
March 2, 10:40 PM CST to 11:06 PM CST
Where
Tallapoosa County, 2.71 mi NNW of Our Town to 1.71 mi ENE of Hampdon
Rating
EF2
Path length
22.63 mi
Path width
1,000 yd
Continued into
Chambers, Al (BMX)
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
32.867, -85.967

A tornado touched down just west of Highway 63 in western Tallapoosa County, where it uprooted and snapped scores of trees. It continued northeastward and passed just north of Wind Creek State Park, where it produced significant and widespread tree damage between Highway 128 and the shores of Lake Martin. The tornado caused significant damage to several homes in the Pineywoods Area. It then crossed Lake Martin and came ashore in the River Bend Subdivision, where it snapped or uprooted hundreds more trees. The tornado continued moving to the northeast and crossed Highway 280, just west of Midway, producing minor tree damage. It passed north of Jacksons Gap and passed just south of Eagle Creek, where it widened to over one-quarter mile. It destroyed one double-wide manufactured home and two single-wides. As the storm crossed Alabama 49, it lofted and destroyed a single-wide manufactured home, fatally injuring one individual. The tornado path broadened to approximately 1000 yards as it crossed Elder Road. Farther to the east, approximately 14 homes received mainly roof damage and scores of trees were snapped or uprooted on Buttston Road, just north of Denver Road. The tornado continued into eastern Tallapoosa County, and then moved into Chambers County, where it eventually lifted.

Thunderstorm Wind, Etowah

When
March 2, 10:44 PM CST
Where
Etowah County, 0.9 mi SE of Gadsden
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.010, -86.010

Trees were reported down along Highway 411 in Gadsden.

Thunderstorm Wind, Jefferson

When
March 2, 10:50 PM CST
Where
Jefferson County, 1.78 mi S of Trussville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.594, -86.615

A tree was reported down, blocking First Street Northeast.

Thunderstorm Wind, Etowah

When
March 2, 10:51 PM CST
Where
Etowah County, 0.9 mi NE of Ballplay
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.060, -85.810

Hail, Cherokee

When
March 2, 11:00 PM CST
Where
Cherokee County, 4.48 mi SW of Centre
Measured
1 in hail
Reported by
Public
Coordinates
34.100, -85.730

Thunderstorm Wind, Sumter

When
March 2, 11:04 PM CST
Where
Sumter County, 0.9 mi NE of Cuba
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.440, -88.370

A tree fell on a home along Fifth Avenue.

Tornado, Chambers

When
March 2, 11:06 PM CST to 11:19 PM CST
Where
Chambers County, 1.49 mi WNW of Fordyce to 1.12 mi NE of Chapel Hill
Rating
EF2
Path length
11.41 mi
Path width
1,000 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
32.960, -85.593

A tornado initially touched down west of Highway 62 in western Tallapoosa County. The tornado moved along a northeastern path in eastern Tallapoosa County and then moved into Chambers County. It maintained a half mile wide path as it crossed County 55 near Sandy Creek, with winds as strong as 120 mph. Thousands of hardwood and softwood trees were snapped across this path. It continued to the northeast, crossing Chattahospee Creek, and then passing just north of Trammel Crossroads, where a single-wide manufactured home was destroyed. The tornado began to weaken and narrow as it continued into central Chambers County, before it lifted along County Road 160, about 2 miles northwest of Highway 431.

Thunderstorm Wind, Cleburne

When
March 2, 11:50 PM CST
Where
Cleburne County, 2.99 mi NNE of Cold Water
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.820, -85.430

Several trees were reported down in Piney Woods.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Tallapoosa2012-03-0257MaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyThe tornado archive for Alabama, 2012Warnings in Alabama, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373698, 373694, 373695, 373696, 373697, 373699, 373700, 373914, 373701, 373702, 373703, 373704, 373705, 373706, 373709, 373989, 373711, 373713, 373715, 373714, 373716, 373717, 373718, 373719, 373720, 373721, 373727, 373728, 373729, 373736, 373734, 373730, 373915, 373916, 373919, 373722, 373920, 373923, 373925, 373926, and more.